Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 103, NWS Dodge City, KS

May 8, 2001Edwards County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 8, 2001, 7:42 PM CDT for Edwards County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 8, 2001, 7:42 PM CDT (00:42 UTC)
Expired
May 8, 2001, 8:30 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Edwards County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:46 PM CDTHail 1Kinsley, KS
May 8, 7:53 PM CDTHail 1.75Kinsley, KS
May 8, 8:04 PM CDTHail 0.75Lewis, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 736 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
736 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 090042 RRA
SVRDDC
KSC047-090130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT TUE MAY 8 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EDWARDS COUNTY IN KANSAS

* UNTIL 830 PM CDT

* AT 742 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES NORTHWEST OF LEWIS...OR ABOUT 5 MILES WEST OF
  GARFIELD...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH 
LITTLE OR NO ADVANCE WARNING.

LAT...LON 3807 9950 3782 9944 3783 9907 3795 9921

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:23 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 8, 3:23 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT TUE MAY 8 2001

FORECAST CHALLENGE THIS EVENING IS CHANCES FOR SCATTERED
THUNDERSTORMS, THEN IF LOW CLOUDS/STRATUS DEVELOP LATE.

SURFACE MAP SHOWS LOTS OF MOISTURE IN A NARROW RIBBON ON WEST SIDE
OF HIGH MOVING IN FROM WEST TEXAS WITH PLUME INTO SOUTHWEST KANSAS.
SATELLITE PICS SHOW AREA OF CU WITH SOME TOWERING CU DEVELOPING
ALONG A TROF LINE. WILL NEED A SMALL POP THIS EVENING TO COVER ANY
THUNDERSTORMS THAT DEVELOP. SHOULD SEE THUNDERSTORM THREAT DIMINISH
RAPIDLY BY SUNSET.

THEN LATER TONIGHT GULF MOISTURE CONTINUES TO PUMP WITH SOUTH WINDS
STAYING AT 10 TO 20 MPH. SOME STRATUS DEVELOPED OVER THE TEXAS PAN
LAST NIGHT SO SHOULD HAVE SOME STRATUS DEVELOPING LATE OVER SWRN KS.
WILL GO WITH INCREASING CLOUDS LATE.

FOR WEDNESDAY, THE H85 GRADIENT LOOKS TIGHT ENOUGH FOR WINDY
CONDITIONS FROM 20 TO 30 MPH SUSTAINED. H85 FCST TEMPS FROM 21 TO
25C YIELD SURFACE TEMPS FROM MID 80S TO LOW 90S. WILL GO WITH LOW
90S WEST TO AROUND/NEAR 90 ELSEWHERE. MAIN VORT AND FRONTS STAY
NORTH AND WEST OF AREA SO MOSTLY SUNNY TO PARTLY CLOUDY LOOK GOOD.

WEDNESDAY NIGHT A SHORTWAVE TROUGH MOVES ACROSS THE AREA WITH THREAT
FOR THUNDER ALL AREAS. WILL GO WITH A 30 TO 40 POP.

THURSDAY IS A FAIRLY HARD FORECAST FOR TEMPS WITH FRONT FORECAST TO
BE NEAR OR OVER SOUTHWEST KANSAS. COULD BE 90 PLUS IN WARM SECTOR
WITH ONLY 70S NORTH OF FRONT. WILL HEDGE TOWARD GUIDANCE OF 80 TO 85
IN WARM SECTOR AND MID 70S IN NORTH CWA. FRONT COULD BE KICKED
FURTHER SOUTH WITH OVERNIGHT CONVECTION. IF THIS PANS OUT 70S WILL
BE COMMON PLACE ACROSS ENTIRE AREA.

EXTENDED DISCUSSION...
WITH COLD FRONT OVER AREA THURSDAY AND FRIDAY, THE MENTION OF
THUNDERSTORMS CONTINUES TO BE WARRANTED. ALSO, WITH COLD FRONT
MOVING TO OUR SOUTH BY WEEK'S END, WILL KEEP COOLER TEMPS GOING FOR
SATURDAY.

DRYLINE/SFC TROF WILL MEANDER OVER THE WESTERN HIGH PLAINS EARLY
NEXT WEEK, SO CAN'T RULE OUT STORMS EACH AFTERNOON. THEREFORE THE
CHANCE FOR THUNDERSTORMS WILL EXIST IN THE EARLY NEXT WEEK FORECAST.
TEMPS LOOK TO BE ABOVE SEASONAL NORMS FOR THE SUNDAY THROUGH TUESDAY
PERIOD.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 057/089 060/083 054 103
GCK 055/089 057/082 054 204
EHA 056/092 055/089 055 203
LBL 056/090 057/089 057 203
HYS 056/089 058/0<76 053 204
P28 057/090 063/085 060 002

.DDC...NONE.

KRUSE/MCCAMMON

In the hours before

Local storm report, May 8, 6:17 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
617 PM CDT TUE MAY 8 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    5 W LIEBENTHAL            KS   .88 INCH HAIL
05/08/01   RUSH

0521 PM    2 N LA CROSSE             KS   .75 INCH HAIL
05/08/01   RUSH

0604 PM    2 S RUSH CENTER           KS v  1.00 INCH HAIL
05/08/01   RUSH

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:06 PM CDTSevere Thunderstorm WarningDDCEdwards39 min
May 8, 8:32 PM CDTSevere Thunderstorm WarningDDCKiowa43 min
May 8, 9:15 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa60 min
May 9, 4:12 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton48 min
May 9, 4:35 PM CDTSevere Thunderstorm WarningDDCStanton25 min
May 9, 4:48 PM CDTSevere Thunderstorm WarningDDCScott57 min
May 9, 5:18 PM CDTSevere Thunderstorm WarningDDCGrant, Stevens42 min
May 9, 5:30 PM CDTSevere Thunderstorm WarningDDCLane45 min
May 9, 5:42 PM CDTSevere Thunderstorm WarningDDCScott48 min
May 9, 6:15 PM CDTSevere Thunderstorm WarningDDCFinney45 min
May 9, 6:17 PM CDTSevere Thunderstorm WarningDDCLane28 min
May 9, 6:44 PM CDTSevere Thunderstorm WarningDDCLane46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.